Rapid weight gain after taking yaz


Q: Hi, I'm 17 years old and in college. Before starting college, which was back in August, I weighed about 115-120lbs. Which was healthy for my height of 5'4". Right before I left for college, my doctor put me on yaz to help regulate my periods. (I have iron-deficiency anemia from heavy periods.) The first months taking yaz I had no problems, my breasts got a little bigger but thats about it. However the second month I was taking it, I noticed my face started to swell, within a week my cheeks were very enlarged and I looked like I was a completely different person. Next I noticed that my abdomen and my thighs started to swell. My abdomen is super hard, and looks like I'm about 4-5 months pregnant and my thighs are hard and red. My weight also went from the normal 120 to a whopping 155 in less than 3 weeks. I also noticed that my urination has decreased drastically (I can literally drink two bottles of water and not pee out anything.) I am not pregnant (I don't have sex.) and I have kept a healthy diet and actually started exercising more (cardio for 1 hour 5 days a week.) compared to high school. (In high school I literally didn't exercise at all). I have seen a doctor and all they have told me is that it's "water weight" and that it'll go down eventually and that "birth control doesn't make you gain weight". My doctor also switched me to a lower dose birth control called "loestrin." However it has been almost 2 months since I have stopped taking yaz and my weight refuses to budge. I am very worried. What should I do? I can't fit into any of my clothes and I'm tired of people asking me if I'm pregnant.

Symptoms:  Rapid weight gain, swelling, oliguria

A:   Hi,
Thanks for the query.
I understand your concern.
Yaz contains drospirenone and ethinyl estradiol.
It can rarely lead to weight gain as a side effect in some women.
But usually this much rapid weight gain is very rare with oral contraceptive pills.
As your weight is not decreasing even after few months of stopping the pills, better to get evaluated regarding other causes of weight gain like stress, thyroid hormonal abnormalities, policystic ovary disease, Cushing syndrome etc.
Renal function tests help in assessing the kidney function.
If no abnormality found out, by regular exercise and dietary management you can possibly decrease your weight.
You can continue the low dose pills prescribed by your doctor, possibly this may not cause weight gain.
Take care.

Related Q&A

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

Q: Hi. I am currently taking ortho tri cyclen birth control. I am worried because I've have been have nipple discharge, ...

Q: Shortly after giving birth, I have noticed a small dark purplish small bump on my labia.

Q: I just recently recieved a birth control prescription, and haven't started taking it. My last period was August 5, an...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon